Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 116, NWS Newport/Morehead City, NC

December 27, 2021

NWS Newport/Morehead City, NC issued this small craft advisory at Dec 27, 2021, 3:00 AM EST. It took effect at Dec 27, 2021, 7:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2021, 3:00 AM EST (08:00 UTC)
In effect from
Dec 27, 2021, 7:00 PM EST
Expired
Dec 28, 2021, 5:00 AM EST
In force
10 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

800 
WHUS72 KMHX 270800
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
300 AM EST Mon Dec 27 2021

AMZ152-154-156-158-272100-
/O.NEW.KMHX.SC.Y.0116.211228T0000Z-211228T1000Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
300 AM EST Mon Dec 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM
EST TUESDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and
  seas 4 to 6 ft expected.

* WHERE...The coastal waters from Oregon Inlet to Surf City.

* WHEN...From this evening through late tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
677 
WHUS72 KMHX 271958
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
258 PM EST Mon Dec 27 2021

AMZ152-154-156-158-280900-
/O.CON.KMHX.SC.Y.0116.211228T0000Z-211228T1000Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
258 PM EST Mon Dec 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 5 AM EST TUESDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt 
  expected.

* WHERE...The coastal waters from Oregon Inlet to Surf City.

* WHEN...From 7 PM this evening to 5 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
266 
WHUS72 KMHX 280758
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
258 AM EST Tue Dec 28 2021

AMZ152-154-156-158-281000-
/O.CON.KMHX.SC.Y.0116.000000T0000Z-211228T1000Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
S of Cape Lookout to N of Surf City NC out 20 nm-
258 AM EST Tue Dec 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY
THIS MORNING...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...The coastal waters from Oregon Inlet to Surf City.

* WHEN...Until 5 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Dec 26, 9:32 PM EST, 5 hours 28 minutes earlier.

Area forecast discussion, Dec 26, 9:32 PM EST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
932 PM EST Sun Dec 26 2021

.SYNOPSIS...
High pressure remains to the south through at least mid week. A
backdoor cold front with limited moisture will pass through the
region tonight and stall with a wave of low pressure moving
along it Monday. The next weather system will affect the region
Thursday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 930 PM Sun...Temps cont to drop quick so lowered init
temps and also lowered mins some espcly beaches. Monitoring
trends for poss patchy fog with temps already near dewpts.
Guidance does show slight uptick in NE winds later as weak
backdoor front crosses with dewpts lowering some but still could
see some fog espcly srn tier.

Prev disc...Zonal flow continues over the southeastern CONUS
around the northern periphery of a subtropical ridge centered
over the Gulf of Mexico. The ridge axis will migrate eastward
through the short term but continue to keep dry air and
subsidence over the Carolinas through the period. At the
surface, broad high pressure extends from the central GOM into
the Caribbean with a stationary boundary draped roughly along
the NC/SC state line.

Main weather feature of note tonight will be a backdoor cold
front expected to cross the CWA shortly after nightfall as
Canadian high pressure ridges southward. Very little will come
of this apart from some weak CAA and a slight increase in cloud
cover along with light easterly winds overnight. Temperatures
will be cooler than last night but still slightly above average,
bottoming out in the 40s inland and 50s along the coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 310 PM Sun...Cold air damming takes shape Monday with
continued easterly flow and high ridging along the Appalachians.
As is typical in these regimes there is uncertainty with where
the boundary of the cold pool will set up, and model spread is
much larger than usual within 24 hours. Favored a solution with
a slightly more eastward extent of the cold pool out of respect
for the NAM, but given low-level thicknesses will be almost the
same as today in the warm sector bumped highs up well into the
70s closer to the coast, 60s north.

Whatever damming does impact our FA will be short lived as a
warm front lifts across the region tomorrow afternoon and a weak
area of low pressure lifts along the boundary, resulting in
southerly flow late. Some guidance tries to bring some very
light shower activity across southern and coastal portions of
the FA late tomorrow afternoon, but thinking continued
subsidence and dry air aloft will put the kibosh on appreciable
precip. Kept the forecast dry, although showers are likely to
blossom offshore.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 415 AM Sunday...Mainly dry conditions with well above
normal temperatures will prevail through the last weak of the
year.

Monday through Tuesday night...An upper ridge over the Gulf of
Mexico builds northward early next week as it migrates across Fl
to the Bahamas by Tuesday with dry conditions continuing across
ENC. Stalled front may briefly dip into northern sections of
the FA Tuesday as high pressure builds across the Mid- Atlantic
but lift it back north Tuesday night. Temps slightly cooler on
Monday but still above normal with highs mainly around 65-70 but
warm back into the upper 60s to lower 70s Tuesday.

Wednesday through Saturday...Upper ridging over the Bahamas
flattens mid to late week which will allow storm systems to
approach the area. Precip chances continue to look limited
Wednesday with deeper moisture lifting north of the area but low
pressure tracks just north of the area Thursday with a cold
front pushing across the area Thursday night. High pressure is
progged to build into the area Friday but migrates offshore
Friday night with a warm front progged to lift back north on
Saturday with a few showers possible as low level moisture
increases. Temps continue to be well above normal with
Wednesday looking to be the warmest day of the week and expect
to warm well into the 70s and a few locations may even reach 80,
which would flirt with records at some locations. Temps cool
several degrees Thursday with clouds and precip in the area,
then generally 60s expected Friday and Saturday.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of 610 PM Sun... Mainly VFR thru period. Mclr and calm most
of the night so some potential for shallow fog to develop.
Guidance shows better chcs of fog just to S will cont trend of
leaving out of fcst. A weak backdoor front will push S thru
region tonight and stalls just south of the area by morn then
lifts back N later Mon. Guidance show some clouds developing N
of this bndry mainly Mon and may see cigs lower to MVFR at
times inland and N from mid day one. Given uncertainty will
keep cigs in VFR range.

LONG TERM /Monday night through Friday/...
As of 430 AM Saturday...Pred VFR conditions expected at the
terminals through most of the long term with dry and warm
conditions prevailing. Cannot rule out patchy late night/early
morning fog with the best chance occuring Tuesday and possibly
Wednesday mornings. Showers chances increase late Wednesday
night and Thursday with periods of sub-VFR conditions possible.

&&

.MARINE...
SHORT TERM /Through Monday/...
As of 930 PM Mon...Very light winds along the coast currently
with seas mostly 2 to 3 ft. As weak backdoor front crosses
overnight will see NE flow increase to 5 to 15 kts.

Prev disc...Much calmer conditions across the waters this
afternoon with northerly winds offshore at around 10 kt. With
impressive heating inland, sea and sound breezes circulations
have begun with easterly and southerly winds for inland and near
shore waters. Seas are 1-2 feet close to shore, 2-4 feet
offshore.

No SCA conditions anticipated in the short term. Overnight, a
backdoor cold front drops across the waters bringing a
northeasterly surge of 10-15 kt, nudging seas a foot or two
higher. Late Monday, the boundary will lift back across the
waters as a warm front with winds veering southerly and
eventually southwesterly and increasing to 10-15 kt. Over the
Gulf Stream, winds will be closer to 20 kt and a few gusts to 25
kt are possible, although the core of strongest winds will
likely be beyond 20 nm.

LONG TERM /Monday night through Friday/...
As of 445 AM Sun...SW winds around 10-20 kt develop Monday
night through Tuesday. Gradients tighten further on Wednesday as
low pressure pushes across the mid- Atlantic with SCA
conditions possible late Tuesday night and Wednesday across the
coastal waters south of Oregon Inlet. Moderate SW winds around
10-20 kt continues Thursday as another low tracks just to the
north with the trailing cold front pushing across the waters
late Thursday night.

Seas around 2-4 ft Monday through Tuesday night, though could
see up to 5 ft across the outer portions of the central and
southern waters at times. Seas progged to build to 3-6 ft
Wednesday and Thursday in response to stronger SW flow.

&&

.CLIMATE...
Record High Temperatures for 12/28 (Tuesday)

LOCATION       TEMP/YEAR
New Bern       77/2008  (KEWN ASOS)
Cape Hatteras  73/2015  (KHSE ASOS)
Greenville     78/2008  (COOP - Not KPGV AWOS)
Morehead City  76/2015  (COOP - Not KMRH ASOS)
Kinston        77/2015  (COOP - Not KISO AWOS)
Jacksonville   77/2008  (KNCA ASOS)

Record High Temperatures for 12/29 (Wednesday)

LOCATION       TEMP/YEAR
New Bern       80/2015  (KEWN ASOS)
Cape Hatteras  76/2015  (KHSE ASOS)
Greenville     81/2015  (COOP - Not KPGV AWOS)
Morehead City  73/1990  (COOP - Not KMRH ASOS)
Kinston        80/2015  (COOP - Not KISO AWOS)
Jacksonville   80/2015  (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RF/MS
SHORT TERM...MS
LONG TERM...SK
AVIATION...RF/SK
MARINE...RF/SK/MS
CLIMATE...MHX
Hazardous weather outlook, Dec 26, 4:20 AM EST, 22 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
420 AM EST Sun Dec 26 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-270930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
420 AM EST Sun Dec 26 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.